MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR4; CATHETER, THROMBUS RETRIEVER

MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR4; CATHETER, THROMBUS RETRIEVER
Model Number SFR4-6-40-10
Medical Device Problem Codes Break (1069); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Stroke/CVA (1770); Device Embedded In Tissue or Plaque (3165); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported the solitaire stent broke/fractured off in the distal middle cerebral artery.
 
Additional Manufacturer Narrative
H3: the model and lot numbers were not provided for the marksman catheter; therefore, compatibility could not be assessed.The solitaire fr revascularization device was returned without its introducer sheath.No bends or kinks were found with the pushwire.No bends or kinks were found with the marker coil.The solitaire device was found to be returned without the stent.The detach wire broken end was unable to be seen from the distal end of the marker coil.The length from the buffer weld to the distal end of the marker coil was measured to be 3.1cm.The outer shrink tubing and marker coil were removed.The detach wire was found to be broken within the marker coil at 3.0mm from the buffer weld indicating that the stent detached at the distal end of the marker coil.No corrosion was found on the broken end of the detach wire.The solitaire fr stent was sent out for sem (scanning electron microscopy) analysis for failure analysis of the detach wire.Per the sem analysis report, the fracture occurred within a flattened surface area.The wire failed via shear overload.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿resistance during retrieval¿ could not be confirmed as the stent was found separated from the pushwire.Therefore, the device could not be used for resistance testing.Resistance can be caused by compatibility, lack of continuous flush or extremely tortuous anatomy.Based on the device analysis and reported information, the customer¿s report of ¿separation¿ was confirmed as the stent was found separated from the pushwire.User errors such as connecting the cables incorrectly, not using a new battery, placing the needle in fat cells, not exposing the detachment zone to blood flow or pulling the microcatheter back too far, and not maintaining saline drip through microcatheter could contribute to the event.Additionally, if not enough blood thinner is used, clots can form on the detachment zone.These user errors can happen even if the device is working correctly.In this event, it is likely that blood got onto the detach wire under the ptfe shrink tubing and the marker coil contributing to the non-detachment issue.This made the detach wire slowly corrode from inside and slowed down the detachment time.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received from a healthcare provider (hcp), via a manufacturing representative (rep), indicated a marksman and headliner wire were used with the solitaire.The device was delivered into the middle cerebral artery (mca), past the m1, and through the clot without difficulty.On the second pass, he got hung up once past the occlusion and the distal end of the solitaire device was compressed and hung up.It was thought it may have had something to do with the patient having had a tavr about six months ago, and maybe a hard calcified rock had dropped and caused the solitaire to get hung up.It was thought the device broke off about 3-4 cm from the proximal end of the stent.The physician tried to retrieve the solitaire with snares for a couple hours but could not.The solitaire was left in the patient.There was no medical or surgical intervention taken or planned.According to the physician, the patient was no worse off than when they originally came in as of the last they had heard: she had a right brain stroke.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H6: upon further review, patient code e0133 does not apply.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
SOLITAIRE FR4
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11294767
Report Number2029214-2021-00151
Device Sequence Number12001627
Product Code NRY
UDI-Device Identifier00847536034730
UDI-Public00847536034730
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K183022
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Model NumberSFR4-6-40-10
Device Catalogue NumberSFR4-6-40-10
Device Lot NumberB048678
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/05/2021
Supplement Date Received by Manufacturer02/08/2021
05/20/2021
07/09/2021
Initial Report FDA Received Date02/08/2021
Supplement Report FDA Received Date02/25/2021
05/21/2021
07/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;